Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 104, NWS St. Louis, MO

May 6, 2023Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2023, 11:14 PM CDT for Shelby County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2023, 11:14 PM CDT (04:14 UTC)
Expired
May 7, 2023, 12:00 AM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Shelby County, MO

The radar

The St Louis radar (KLSX), 171 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 11:16 PM CDTHAIL 1Bethel, MOREPORT FROM TWITTER OF QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KLSX 070414
SVRLSX
MOC205-070500-
/O.NEW.KLSX.SV.W.0104.230507T0414Z-230507T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1114 PM CDT Sat May 6 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Shelby County in northeastern Missouri...

* Until midnight CDT.

* At 1114 PM CDT, a severe thunderstorm was located near Shelbyville,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shelbyville, Emden, and Bethel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.

&&

LAT...LON 3995 9184 3976 9185 3975 9220 3987 9220
TIME...MOT...LOC 0414Z 265DEG 21KT 3981 9210 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
3 follow-up statements
690 
WWUS53 KLSX 070425
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1125 PM CDT Sat May 6 2023

MOC205-070500-
/O.CON.KLSX.SV.W.0104.000000T0000Z-230507T0500Z/
Shelby MO-
1125 PM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN SHELBY COUNTY...

At 1125 PM CDT, a severe thunderstorm was located over Shelbyville,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shelbyville, Emden, and Bethel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3978 9185 3979 9216 3986 9215 3994 9184
TIME...MOT...LOC 0425Z 267DEG 18KT 3983 9203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
475 
WWUS53 KLSX 070439
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1139 PM CDT Sat May 6 2023

MOC205-070500-
/O.CON.KLSX.SV.W.0104.000000T0000Z-230507T0500Z/
Shelby MO-
1139 PM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN SHELBY COUNTY...

At 1138 PM CDT, a severe thunderstorm was located near Emden, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. At 1130 PM 1 inch hail was reported near Bethel.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shelbyville, Emden, and Bethel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3978 9185 3979 9206 3988 9206 3992 9185
TIME...MOT...LOC 0438Z 265DEG 21KT 3984 9193 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
646 
WWUS53 KLSX 070450
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1150 PM CDT Sat May 6 2023

MOC205-070500-
/O.EXP.KLSX.SV.W.0104.000000T0000Z-230507T0500Z/
Shelby MO-
1150 PM CDT Sat May 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY
WILL EXPIRE AT MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.

LAT...LON 3978 9185 3979 9206 3988 9206 3992 9185
TIME...MOT...LOC 0450Z 265DEG 21KT 3985 9185 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:35 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 6, 6:35 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
635 PM CDT Sat May 6 2023

.SHORT TERM... (Through Sunday Night)
Issued at 240 PM CDT Sat May 6 2023

The main story for today is that we've gotten into a lot better
low level moisture than we've seen recently, and as a result,
we're seeing a lot greater instability and a threat for
thunderstorms. The initial round of thunderstorms that tracked
through the region this morning and early afternoon was
associated with the leading edge of the 850MB moisture. Going
forward through the afternoon we should see instability become a
lot more surface based, although a strong cap will limit the
ability of updrafts to get going. A surface low in eastern Kansas
will continue to promote a moist southerly flow across Missouri
this evening and tonight. A subtle warm front extending east from
this low across northern MO or southern IA will be the most likely
focus for any thunderstorms to develop this evening. If
thunderstorms do form, there is plenty of instability and
sufficient shear for the development of supercells capable of
large hail and damaging winds.

Both global models and CAMs have been quite varied in how things
play out tonight and Sunday. While we've long seen the opportunity
for showers and storms to develop given the return of low level
moisture and instability, the critical factor has been a focusing
mechanism to get convection going. This seems to be coming into a
little greater clarity now, although confidence remains somewhat
low in the timing and location of greatest thunderstorm chances
given the continued volatility in the models and the very subtle
nature of the forcing mechanisms involved. In fact, the forcing
for Sunday's convective threats depends largely on convection that
occurs today, so there could still be significant changes in how
we see things evolving going forward.

For Sunday, there are two primary focusing areas. The first is any
remnant boundary left from tonight's convection to our north. In
fact, some of the more aggressive models (anything NAM-based)
develop a lot more thunderstorms along the warm front tonight,
developing into a broader MCS which drops southward across our
area tonight into the day on Sunday. The MET (NAM-based MOS) says
St Louis will only top out at 70 degrees tomorrow entirely due to
being in the wake of a morning MCS (for reference, most other
models indicate upper 80s for a high). If not enough convection
gets going tonight to form a significant cold pool (as most models
suggest), then we won't see that MCS pushing the effective front
southward. The result would be a much warmer Sunday with the
frontal forcing staying to our north.

The other focusing area for thunderstorms on Sunday is related to
convection expected to develop in Oklahoma this evening.
Convection here could form an MCS with an associated MCV tracking
northeast into southern Missouri on Sunday. This would then serve
as the primary focus for thunderstorms Sunday. Storms in this
environment will have access to strong instability, but shear is
rather weak. The most likely storm mode would be pulse and
multicell clusters with a threat for large hail (due to strong
instability in the hail growth zone) and damaging winds. The time
frame for this threat would be early afternoon into the early
evening, primarily diurnally driven.

Further north on Sunday, convection is expected to develop along a
front in Iowa. This is more likely to develop into an MCS Sunday
night, dropping southeast into our forecast area early Monday
morning. The primary threat with this will be damaging winds and
is the focus for the SPC Day 2 outlook. Although this develops
Sunday night, the primary threat for our area is early Monday
morning.

Kimble

.LONG TERM... (Monday through Next Saturday)
Issued at 240 PM CDT Sat May 6 2023

The thunderstorms Monday morning will help to drive a cold front
southward through our forecast area. If this front doesn't make it
fully southward in the morning, then it could serve as the focus
for another round of thunderstorms Monday afternoon in an
environment with plenty of instability and moderate shear.
Supercells with a hail and wind threat are possible, as well as
convective clusters with primarily a wind threat. This is the
focus for the SPC Day 3 outlook. The primary uncertainty here is
on the position of the front which will be influenced heavily by
convective evolution Sunday night. If the front is further south
or lingering convection leaves clouds to prevent
re-destabilization, then the thunderstorm threat will be lower.

As the front pushes south, it will squash the low level moisture
and instability to our south and west as well. The result for us
is a break in the frequent threats for thunderstorms, at least for
Tuesday if not into Wednesday as well. Surface high pressure
building through the Great Lakes will keep a somewhat cooler and
drier easterly flow across our area, but moisture surging back
through the Plains will create more opportunities for
thunderstorms to our west, potentially pushing into our area as
early as Wednesday. The better opportunity for rain for our area
would be Thursday into Friday, although there's uncertainty on how
an upper trough in the western US wobbles out into the northern
Plains next week which will affect all the subtle features that
cause convection in the plains and our subsequent rain chances.
The general idea is warmer with more rain chances later in the
week.

Kimble

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 616 PM CDT Sat May 6 2023

Thunderstorms over northwest Missouri are expected to move east
and be in the vicinity of KUIN between 03-06Z. If this storm moves
into the airport, it will be capable of producing MVFR, possible
IFR ceilings and visibilities in brief downpours, hail, and wind
gusts over 35 knots. There will also be low risk for showers and
thunderstorms at all of the terminals overnight into Sunday, but
the chance is too low to mention in the TAFs at this time. Low
VFR ceilings at KSTL/KSUS are expected to scatter out by 03Z.
Otherwise, winds will gust out of the south at 20-25 knots through
10-14Z before decreasing on Sunday morning. There will be
additional gusts on Sunday afternoon to 20 knots at KJEF/KCOU.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 2:47 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 PM CDT Sat May 6 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-072000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening. The primary threats
are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible every day this week.

There is a threat for large hail and damaging winds with
thunderstorms Sunday afternoon.

There is a threat for damaging winds early Monday morning.

There is a threat for large hail and damaging winds on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 10:15 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe, Shelby27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.